Weak amenability of hyperbolic groups

  • Narutaka Ozawa

    Kyoto University, Japan


We prove that hyperbolic groups are weakly amenable. This partially extends the result of Cowling and Haagerup showing that lattices in simple Lie groups of real rank one are weakly amenable. We take a combinatorial approach in the spirit of Haagerup and prove that for the word length distance d of a hyperbolic group, the Schur multipliers associated with the kernel r d have uniformly bounded norms for 0 < r < 1. We then combine this with a Bożejko–Picardello type inequality to obtain weak amenability.

Cite this article

Narutaka Ozawa, Weak amenability of hyperbolic groups. Groups Geom. Dyn. 2 (2008), no. 2, pp. 271–280

DOI 10.4171/GGD/40